Georgia, 2005

Lightning Strikes in Georgia, July 19, 2005

July 19, 2005 · NWS FFC · 3 events in 3 counties and zones

3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$382,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 19, 4:30 AM EST, 9 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 4:30 AM EST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE JUL 19 2005

.SHORT TERM...
PERSISTENCE APPEAR TO BE THE WAY TO GO DURING THE PERIOD AS UPPER
RIDGE DOMINATES NORTH AND CENTRAL GEORGIA. TROPICAL-LIKE AIRMASS
COMBINED WITH DAYTIME HEATING WILL BE ENOUGH TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOONS AND EVENINGS.
MODELS CONTINUE TO SHOW LEE-SIDE TROUGH EXTENDING FROM THE CAROLINAS
INTO NORTHEAST GEORGIA DURING THE AFTERNOONS...WHICH COULD ENHANCE
THE THREAT FOR SHOWERS AND THUNDERSTORMS OVER THAT AREA.

.LONG TERM...
UPPER RIDGE HOLDS ACROSS THE AREA INTO LATE WEEK. LATEST GFS MODEL
HINTING AT SOME WEAKENING FRIDAY-SATURDAY TIME FRAME AS WEAK UPPER
TROUGH DEVELOPS ALONG THE EAST COAST AND BACKDOOR FRONT PUSHES
ACROSS THE CAROLINAS INTO NORTHEAST GEORGIA. STILL SOME UNCERTAINTY
AS TO HOW FAR SOUTH FRONT WILL GET...AND PREFER TO LEAVE FORECAST AS
IS FOR NOW WITH POPS NEAR CLIMO.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         91  74  91  73 /  30  20  30  20
ATHENS          92  73  92  72 /  30  20  30  20
GAINESVILLE     91  71  91  71 /  40  20  40  20
ROME            93  73  93  71 /  40  20  40  20
COLUMBUS        94  76  94  74 /  30  20  30  20
MACON           94  73  94  73 /  30  20  30  20

&&

.AVIATION...
CONTINUED TROPICAL MOISTURE OVER THE STATE TODAY. SOME STRATUS
MOVING IN OVER THE AREA BUT DONT THINK IT WILL MAKE IT INTO THE ATL
AREA. A FEW AREAS OF PATCHY FOG BUT NO MAJOR OBSTRUCTIONS TO VSBYS.
WILL SEE FOG BURN OFF BY 13-14Z. WINDS LIGHT AND VARIABLE THIS
MORNING INCREASING TO W 5 TO 8 KT BY 18Z. WILL ALSO SEE SOME
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AGAIN TODAY.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, Jul 19, 5:04 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 AM EDT TUE JUL 19 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201003-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
604 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
TROPICAL MOISTURE OVER THE AREA WILL CONTINUE TO DECREASE THROUGH
MID WEEK. MEANWHILE A LARGE BERMUDA HIGH PRESSURE RIDGE WILL
CONTINUE ACROSS THE GULF COAST STATES TODAY. AFTERNOON HEATING WILL
LEAD TO AN INCREASE IN INSTABILITY...WHICH WILL TRIGGER SOME
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
FREQUENT LIGHTNING...BRIEF GUSTY WINDS...AND PERIODS OF HEAVY RAIN.
THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE BETWEEN THE
HOURS OF 2 PM AND 8 PM.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AS
DAYTIME HEATING COMBINES WITH DECREASING TROPICAL MOISTURE AND
INSTABILITY. DEWPOINTS ARE EXPECTED TO REMAIN IN THE 70S TODAY.
INSTABILITY INDICES WILL BE MARGINAL WITH LIFTED INDICES AROUND
MINUS 2 AND CAPES INCREASING TO BETWEEN 1000 AND 1500. NO SEVERE
THUNDERSTORMS ARE FORECAST AS A LARGE HIGH PRESSURE RIDGE WILL KEEP
ANY CONVECTIVE DEVELOPMENT BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Gwinnett

When
July 19, 1:38 PM EST to 2:48 PM EST
Where
Gwinnett County, Buford
Property damage
$132,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post reported that at least four lightning incidents occurred during the afternoon. One home on Pintail Court in Lawrenceville suffered moderate damage to an exterior wall and attic when lightning set it on fire. A second home on Kennedy Road in Buford sustained significant damage when lightning set the attic on fire which burned through the roof of the home. A third fire occurred on Windy Shore Drive in Snellville. Only minor damage to an interior garage wall was reported at this location. Finally, lightning struck a transformer in the area causing 6500 people to lose power.

Lightning, Fayette

When
July 19, 3:40 PM EST
Where
Fayette County, Peachtree City
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

The Fayette Daily News reported that a home was struck in the Kedron Hills area of Peachtree City. The ensuing fire destroyed 40 percent of the home. In another incident, the Peachtree City Police reported that a home was struck by lightning and set on fire in the Wynnmeade area of west Peachtree City near the Coweta County line.

Lightning, Polk

When
July 19, 3:46 PM EST
Where
Polk County, Rockmart
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

The Cedartown Standard reported that a 13-year old boy was injured when lightning struck at his father's home while he was typing on a computer. The boy was treated and released at a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467982, 5467981, 5467983.